Partner Frustrated by Loss of Libido

Leer esta página en español


QUESTION: Hello. My significant other underwent a double mastectomy almost three years ago. She is taking tamoxifen. She is doing wonderfully. I am the one having a problem. This once vibrant and affectionate woman has lost 99% of her interest in sex. I have been able to deal with this quite well until the last six months or so. I am now a very angry man. Not with her, not with her actions, I, academically, understand this. I DO resent the hell out of it. I am totally frustrated. I am a loyal, and, I think, good man. Something I enjoyed, valued, and loved has been taken away from me, and I can't fight back. I really need some help with this and don't know where to look. Am I the only man who has ever felt this? Are their any options for us to try. My love for this lady is unquestioned, and undiminished. Please help!

ANSWER: Thank you for sharing your concerns with breastcancer.org. We are really sorry that you are suffering in this way—but we're hopeful that there are ways to improve your situation.

As you probably know, losing desire for sex is a common and long-term problem for many women treated for breast cancer. Studies of tamoxifen suggest that it is not the culprit. Although tamoxifen may increase hot flashes and disturb a woman's sleep, contributing to her feeling fatigued, it does not appear to have a direct impact on her desire for sex. Desire problems seem to be worse in women who either were still having menstrual cycles before breast cancer, and then go through chemotherapy, putting them into an abrupt, early menopause, or in women who were already menopausal, but have to stop taking hormone replacement because of breast cancer. If your partner falls into one of these groups, it is possible that her natural levels of the hormone testosterone are abnormally low. This could be measured with a blood test. Testosterone replacement can be given to women, but there is a lot of controversy about whether it is safe for breast cancer survivors. I personally would be cautious about it, since we know that high natural testosterone levels in women are a risk factor for breast cancer.

Loss of desire is a complex problem, however, and there are other solutions besides hormone replacement. If your partner has pain with intercourse because of loss of estrogen, using thin, water-based lubricants like Astroglide or K-Y Liquid, along with the vaginal moisturizer Replens (available without a prescription) can help make penetration much more comfortable. If she is missing the erotic sensations she got from breast stimulation, you may need to change your sexual routine to find other kinds of touch that turn her on. Perhaps she has distracting thoughts about losing her breasts during lovemaking.

Counseling could help her focus her attention on more adaptive thoughts. Most of all, since you have gotten to the angry stage, I would strongly urge you and your partner to go together to a mental health professional who is experienced in treating cancer survivors. The two of you need a safe place to talk about the changes in your relationship, and a "coach" to help you use your love for each other as a motivator to solve this problem in your sex life. If your partner is not willing to go with you, you may need to at least begin by seeing someone individually, but I think couple therapy has the best chance of helping you keep your relationship vital and healthy. We hope this helps.

—Leslie Schover, Ph.D.

Personal Quote

"I'm not the same person. I need to be known in a new way. I don't care if he feels the same way about me. I don't feel the same way about me." —Michelle

"My husband was very resentful toward me for having breast cancer! As though I did it on purpose. He finally came around after he saw I was going to survive, but for a while I thought it was the end of our marriage." —Bev

Kutluk Oktay, M.D.

Was this resource helpful?

Yes No
C1a
C1b
Evergreen-donate
Back to Top